Related Experiment Video
Updated: Sep 8, 2025

Delivery of Modified mRNA in a Myocardial Infarction Mouse Model
Published on: June 11, 2020
[Myocarditis following the third dose of a COVID-19 mRNA vaccination in an older woman]
Eiji Matsumoto1, Tomoaki Hama2, Yasuhiro Isami3
1Department of Internal Medicine and Gastroenterology, Mihara Shiromachi Hospital.
Insights
Myocarditis can occur after COVID-19 vaccination, even in older women. This case highlights the importance of considering vaccination risks in elderly patients, particularly after booster doses.
Area of Science:
- Cardiology
- Immunology
- Vaccinology
Background:
- Myocarditis is myocardial inflammation caused by various agents, including vaccines.
- Coronavirus disease 2019 (COVID-19) mRNA vaccinations are widely used.
- Post-vaccination myocarditis is typically observed in young males after the second dose.
Purpose of the Study:
- To report a rare case of myocarditis in an elderly woman following a COVID-19 mRNA vaccine booster.
- To discuss the clinical presentation, management, and long-term sequelae.
Main Methods:
- Case report of an 80-year-old woman presenting with symptoms post-third mRNA vaccine dose.
- Clinical evaluation including myocardial markers, electrocardiography, and echocardiography.
- Treatment with noninvasive ventilation and diuretics; long-term follow-up.
Main Results:
- The patient developed acute pulmonary edema, elevated myocardial markers, left bundle branch block, and reduced ejection fraction.
- Myocarditis was diagnosed clinically, without biopsy, post-third mRNA vaccination.
- The patient recovered initially but later required a permanent pacemaker for complete atrioventricular block.
Conclusions:
- Myocarditis following COVID-19 mRNA vaccination can occur in elderly women, even after a third dose.
- This case underscores the need for careful consideration of vaccination in older populations.
- Long-term cardiac complications, such as atrioventricular block, are possible.
Abstract:
Myocarditis is a group of inflammatory diseases that primarily affect the myocardium. It includes various pathological conditions. In addition to viruses, which are the main etiological agents, other causal agents, including bacteria, toxic substances, autoimmunity, and drugs, including vaccines, can also induce the disease.In Japan, an outbreak of coronavirus disease 2019 (COVID-19) began in January 2020, and COVID-19 messenger RNA (mRNA) vaccinations have been widely used since February 2021.Myocarditis after vaccination is reported to be more common in young males, particularly after the second vaccination. We report the case of an 80-year-old woman with no history of cardiovascular disease who was hospitalized with acute pulmonary edema one week after receiving her third dose of mRNA vaccine. She had elevated myocardial markers, new complete left bundle branch block, and a decreased left ventricular ejection fraction relative to before the onset; however, there was no stenosis or coronary artery occlusion that could have caused the disease. Although a myocardial biopsy could not be performed, myocarditis after vaccination was diagnosed based on detailed clinical findings. With noninvasive positive pressure ventilation and diuretics without steroids, the patient improved and was discharged on the 11th day. However, 1.5 years later, she developed a complete atrioventricular block and a permanent pacemaker was implanted. This case suggests that even older women can develop myocarditis after the third vaccination dose. We should carefully consider whether vaccination should be administered, even in older patients.
Related Concept Videos
Myocarditis III: Medical Management
Myocarditis I: Introduction
Myocarditis II: Clinical Features and Diagnostic Tests
Myocarditis IV: Nursing Management
Pericarditis III: Medical Management
Cardiomyopathy III: Hypertrophic Cardiomyopathy

